Home
Subscribe (free)
About NaturalNews
Contact Us
Write for NaturalNews
Media Info
Advertising Info
Alli

Diet Drug Alli Linked to Severe Liver Damage

Tuesday, June 01, 2010 by: David Gutierrez, staff writer
Tags: Alli, liver damage, health news


Most Viewed Articles
http://www.naturalnews.com/028902_Alli_liver_damage.html
Delicious
diaspora
Print
Email
Share

(NaturalNews) The FDA has started an investigation into whether the diet drug orlistat, marketed as both Alli and Xenical, has been causing serious liver damage in some patients.

Prescription-strength Xenical was approved by the FDA in 1999. Half-strength Alli was approved as the first (and to date, only) over-the-counter weight loss drug in 2007.

Since 1999, there have been 32 adverse event reports linking orlistat to severe liver damage. Twenty-seven patients have been hospitalized for liver problems, and six suffered from outright liver failure. Both of the cases involving Alli took place within the United States, while the other 30 cases, involving Xenical, all took place in other countries.

The FDA discussed its concerns with orlistat at an April meeting of the agency's Center for Drug Evaluation and Research Drug Safety Oversight Board, then eventually decided to further investigate the issue. It is also reviewing data on other potential cases of liver damage submitted by GlaxoSmithKline, which markets Alli, and Roche, which markets Xenical.

"The issues here are complex, but the FDA has benefited from the input of the Board, including comments from representatives from three FDA Centers and several other agencies in the Department of Health and Human Services," said Steven Osborne, executive director of the Drug Safety Oversight Board.

Orlistat has been a big hit for both Glaxo and Roche, which reported $123 million and $472 million in sales of the drug last year, respectively. A Glaxo representative denied that the drug was responsible for the cases of liver damage, noting that the overweight are already at risk for liver disorders.

But the FDA has cautioned that all people taking Alli or Xenical contact their doctors immediately if they suffer any symptoms of liver damage, including fatigue, fever, nausea, vomiting, jaundice, brown urine or stomach pain. Loss of appetite, itchiness and light-colored stools may be signs of more advanced liver damage.

Sources for this story include: www.dailymail.co.uk; abcnews.go.com; www.rxlist.com.

Join the Health Ranger's FREE email newsletter
Get breaking news alerts on GMOs, fluoride, superfoods, natural cures and more...
Your privacy is protected. Unsubscribe at any time. | Learn more...

comments powered by Disqus


Support NaturalNews Sponsors:

Support NaturalNews Sponsors:

The War on Independent Media Has Begun

A coordinated censorship attack is being waged against the entire independent media by Google, YouTube and Facebook. After we were banned by Google for nearly a week, now Facebook is deliberately blocking the sharing of our stories to further censor our important reporting for human freedom and medical choice. Soon, the only way we will be able to reach you is via email, and Google is sometimes blocking our email delivery to gmail users.

Enter your email address below to subscribe to our email announcement list (but don't use gmail). Your privacy is protected and you can unsubscribe at any time. If you don't join our email list, you may never see our valuable content again via Facebook, Google or YouTube. CENSORSHIP has now reached EXTREME levels across the 'net. The truth is being suffocated. Subscribe now if you want to escape the delusional bubble of false reality being pushed by Google and Facebook.

Once you click subscribe, we will send you an email asking you to confirm your free subscription.